Alert archive / West Virginia / Wind Chill Advisories in 2018

Wind Chill Advisory 5, NWS Charleston, WV

January 13, 2018Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this wind chill advisory at Jan 13, 2018, 10:07 AM EST for Pocahontas County, Randolph County, West Virginia. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2018, 10:07 AM EST (15:07 UTC)
Expired
Jan 14, 2018, 9:28 AM EST
In force
23 hr
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -133 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-133 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WWUS41 KRLX 131507
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
1007 AM EST Sat Jan 13 2018

WVZ523-526-132315-
/O.NEW.KRLX.WC.Y.0005.180113T1507Z-180114T1500Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
1007 AM EST Sat Jan 13 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 to 15 below zero.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties...
  above 3000 feet in elevation.

* WHEN...Until 10 AM EST Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
3 follow-up statements
658 
WWUS41 KRLX 140141
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
841 PM EST Sat Jan 13 2018

WVZ523-526-140945-
/O.CON.KRLX.WC.Y.0005.000000T0000Z-180114T1500Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
841 PM EST Sat Jan 13 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SUNDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 to 15 below zero.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties...
   above 3000 feet in elevation.

* WHEN...Until 10 AM EST Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
392 
WWUS41 KRLX 140841
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
341 AM EST Sun Jan 14 2018


WVZ523-526-141500-
/O.CON.KRLX.WC.Y.0005.000000T0000Z-180114T1500Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
341 AM EST Sun Jan 14 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 10 to 15 below zero.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Until 10 AM EST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
343 
WWUS41 KRLX 141428
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
928 AM EST Sun Jan 14 2018

WVZ523-526-141530-
/O.CAN.KRLX.WC.Y.0005.000000T0000Z-180114T1500Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
928 AM EST Sun Jan 14 2018

...WIND CHILL ADVISORY IS CANCELLED...

Winds have slackened this morning,thus the wind chill advisory 
has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind chill advisory went out at Jan 13, 6:08 AM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Jan 13, 6:08 AM EST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
608 AM EST Sat Jan 13 2018

.SYNOPSIS...
Precipitation decreases as low pressure exits to the east, with
Arctic air mass in its wake. Low pressure crosses Monday into
Tuesday, followed by another arctic high to end the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 AM Saturday...

No significant changes necessary to the inherited forecast.
Precipitation at 07Z has changed to snow area wide. Moderate
accumulations have been occurring across parts of southeast Ohio,
with generally light accumulations, less than an inch received so
far across advisory areas. Precipitation will gradually taper off
later this morning, as upper shortwave trough and surface low kick
off to our north and east. Could still see a brief period of upslope
snow showers through late this morning, but deeper moisture will
gradually erode, with this threat also ending. In addition, with
strong CAA behind the front, gusty winds will continue for much of
the day, along with temperatures falling for much of the morning
hours, before becoming somewhat steady by late morning or early
afternoon. Some peaks in the cloud cover possible as the day/evening
progresses, but should overall remain relatively cloudy for much of
the day.

High pressure will gradually build in late tonight, with
decreasing winds, and some clearing, particularly across southeast
Ohio. Temperatures will be tricky late tonight, based on amount of
clearing, but think single digits will be common area wide, with
below zero possible in some mountainous locations. It's also
possible, that parts of southeast Ohio could go below zero tonight
with snow pack, and with a greater likelihood of ideal radiational
cooling setup. Have lowered overnight low temperatures everywhere
for tonight, but particularly across southeast Ohio.

Lastly, several area rivers, mainly across northern WV and southeast
Ohio have seen strong rises overnight, and some minor flooding is
occurred. A general inch to 2.5 inches of rain has fallen in the
last 2 days, along with ice melt. Expect this to continue through at
least this afternoon.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 420 AM Saturday...

Arctic high pressure over the area Sunday morning, drifts away
to the northeast Sunday afternoon and night.

A positively tilted upper level short wave trough digs
southeastward through the midwest Sunday night through Monday
night. This brings warm advection, with the chance for light
snow into the middle Ohio Valley Monday. Boundary layer
temperatures may get high enough ahead of the system for
inconsequential liquid hydrometeors south.

The surface low then drags a cold front through the area Monday
night, as it tracks to the north, bringing the chance for light
snow area wide. With limited moisture to work with, this looks
to be about a one to two inch light snowfall.

Went a little under central guidance temperatures in the stable
arctic air Sunday and Sunday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 420 AM Saturday...

An upper level short wave trough approaching the area in the
short term, swings through the forecast area Tuesday into
Wednesday, taking on a more neutral tilt as it moves through
the eastern CONUS long wave trough position.

A surface cold front crosses first thing Tuesday morning, with
upslope snow showers in and near the mountains, in ts wake,
Tuesday and Tuesday night. The slight chance for snow continues
across eastern portions of the area even into Wednesday. This
reflects the possibility of an east coast low tracking close to
the coast.

A large arctic high crosses Thursday through Friday, before
yielding to a southerly flow of milder air in its wake, to
start the weekend.

Central guidance temperatures generally accepted, except went a
little lower at night, especially in the valleys.

&&

.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
As of 605 AM Saturday...

Light snow showers will gradually taper off across the area
from west to east, ending across southeast Ohio, northeast KY,
and adjacent WV counties by 15Z, and tapering off elsewhere by
18Z. Some gradual improvement to widespread MVFR is expected,
particularly after 15-18Z, with improvement to local VFR after
21Z, mainly across parts of the lowlands. Some areas will remain
MVFR through at least 03Z or later.

In addition, gusty northwesterly winds with gusts in the 20 to
30 kt range through 12-14Z, when gusts will decrease into the
teens, eventually becoming less than 10 kts after 22Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of category changes may vary from
current forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE               SAT 01/13/18
UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EST 1HRLY       05   06   07   08   09   10   11   12   13   14   15   16
CRW CONSISTENCY  L    L    L    L    L    H    H    H    H    H    L    L
HTS CONSISTENCY  L    L    L    M    M    H    H    H    H    H    L    L
BKW CONSISTENCY  L    L    L    L    L    L    L    L    M    H    M    M
EKN CONSISTENCY  L    L    L    L    L    L    M    M    H    H    L    L
PKB CONSISTENCY  L    L    L    L    M    H    H    M    M    M    L    L
CKB CONSISTENCY  L    L    L    L    L    M    H    L    H    H    L    L

AFTER 12Z SUNDAY...
IFR possible in snow Monday into Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 10 AM EST this morning for
     WVZ005>011-013>020-024>034-039-040-515>526.
OH...Winter Storm Warning until 10 AM EST this morning for OHZ066-
     067-075-076-083>087.
KY...Winter Weather Advisory until 10 AM EST this morning for
     KYZ102-103-105.
     Winter Storm Warning until 10 AM EST this morning for KYZ101.
VA...Winter Weather Advisory until 10 AM EST this morning for
     VAZ003-004.

&&

SYNOPSIS...TRM/SL
NEAR TERM...SL
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...SL
Hazardous weather outlook, Jan 13, 4:53 AM EST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
453 AM EST Sat Jan 13 2018

KYZ102-103-105-VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526-
141000-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
453 AM EST Sat Jan 13 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101-OHZ066-067-075-076-083>087-141000-
Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-
453 AM EST Sat Jan 13 2018

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky and southeast Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jan 13, 8:57 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
857 AM EST SAT JAN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     SNOW             PARKERSBURG             39.26N  81.54W
01/13/2018  M4.0 INCH        WOOD               WV   BROADCAST MEDIA

            SNOW DEPTH.

&&

EVENT NUMBER RLX1800188

RPY
Local storm report, Jan 13, 9:02 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
902 AM EST SAT JAN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 AM     SNOW             DANVILLE                38.08N  81.83W
01/13/2018  M2.5 INCH        BOONE              WV   SOCIAL MEDIA

&&

EVENT NUMBER RLX1800189

NW
Local storm report, Jan 13, 9:38 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
938 AM EST SAT JAN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 AM     SNOW             4 W MARIETTA            39.42N  81.52W
01/13/2018  M5.5 INCH        WASHINGTON         OH   SOCIAL MEDIA

            SNOW DEPTH.

&&

EVENT NUMBER RLX1800190

RPY
Local storm report, Jan 13, 9:47 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
947 AM EST SAT JAN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             2 NNE CROWN CITY        38.62N  82.28W
01/13/2018  M4.0 INCH        GALLIA             OH   BROADCAST MEDIA

&&

EVENT NUMBER RLX1800191

NW
Local storm report, Jan 13, 9:49 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
949 AM EST SAT JAN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             5 WSW GALLIPOLIS        38.80N  82.27W
01/13/2018  M3.5 INCH        GALLIA             OH   BROADCAST MEDIA

            MEASURED IN THE COMMUNITY OF NORTHUP.

&&

EVENT NUMBER RLX1800192

NW
Local storm report, Jan 13, 10:03 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1003 AM EST SAT JAN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 AM     SNOW             7 W HARMAN              38.92N  79.66W
01/13/2018  M2.5 INCH        RANDOLPH           WV   SOCIAL MEDIA

            SNOW DEPTH. IN ALPENA

&&

EVENT NUMBER RLX1800193

RPY

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 1:58 AM ESTAreal Flood WarningRLXBarbour, Randolph, Taylor, Upshur6 hr
Jan 13, 7:34 AM ESTRiver Flood WarningRLXCalhoun, Gilmer11 hr
Jan 13, 7:52 AM ESTAreal Flood WarningRLXRandolph5 hr

Nearby

Wind Chill Advisories in West Virginia, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.